Hail, Colfax
- When
- May 30, 5:40 PM MST to 5:55 PM MST
- Where
- Colfax County, 13.31 mi E of Raton Crews Arpt
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 36.740, -104.260
Hail accumulated up to 3 inches deep along U.S. 64.
Isolated showers and thunderstorms developed along the east slopes of the Sangre de Cristo Mountains during the late afternoon hours. A ridge of high pressure developing west of New Mexico steered these storms very slowly toward the south-southwest into the evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Isolated showers and thunderstorms developed along the east slopes of the Sangre de Cristo Mountains during the late afternoon hours. A ridge of high pressure developing west of New Mexico steered these storms very slowly toward the south-southwest into the evening hours. Several of these storms became strong along the east slopes producing gusty winds and abundant small hail. One storm in particular produced ping pong size hail southeast of Raton along U.S. Highway 64. Hail drifts were several inches deep along the highway.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 4:39 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 539 PM MDT SAT MAY 30 2015 .AVIATION... 00Z TAF CYCLE ISOLD TO SCT TSRA WITH BRIEF MVFR CIGS/VBSYS AND SFC WND GUSTS TO 45KT ALONG EAST SLOPES OF THE SANGRE DE CRISTO MTS MOVG INTO THE NE PLAINS SHOULD DISSIPATE AFT 03Z AS HEATING DIMINISHES. AT THE SAME TIME EXPECT DRIER CONVECTION WITH GUSTY VARIABLE WINDS OVER WRN/CNTRL NM TO DISSIPATE AFTER SUNSET. A MOIST SE SFC GRADIENT WILL REMAIN IN PLACE THROUGH 31/15Z...THEREFORE AREAS OF MVFR CIGS POSSIBLE AFT 31/06Z FROM THE EAST SLOPES OF THE CENTRAL MT CHAIN ACROSS THE ERN PLAINS. SE LOW WND MAY ALSO ALLOW MVFR CIGS TO BLEED INTO KSAF AFT 31/10Z AND PERSIST THRU 31/15Z. && .PREV DISCUSSION...301 PM MDT SAT MAY 30 2015... .SYNOPSIS... A WARMING TREND WILL KICK-OFF SUNDAY AS A RIDGE OF HIGH PRESSURE MOVES OVER THE AREA...BRINGING MORE OF A SUMMER FEEL TO MUCH OF NEW MEXICO. TEMPERATURES WILL GENERALLY BE ABOVE NORMAL FOR MUCH OF THE UPCOMING WEEK AS DRY AIR PUNCHES IN FROM THE WEST. PRIOR TO THE ARRIVAL OF DRY AIR OVER THE NEXT COUPLE OF DAYS...AFTERNOON AND EVENING THUNDERSTORMS ARE LIKELY AND WILL FAVOR THE HIGHER TERRAIN AND ADJACENT HIGHLANDS. A PATTERN CHANGE IS ON THE HORIZON FOR LATE IN THE WEEK AND INTO NEXT WEEKEND AS A WEST COAST TROUGH PULLS MOISTURE UP ACROSS THE REGION FROM THE SOUTH... LEADING TO RENEWED CHANCES FOR SHOWERS AND THUNDERSTORMS ACROSS MUCH OF NEW MEXICO. && .DISCUSSION... UNIMPRESSIVE INSTABILITY THIS AFTERNOON WEST OF THE CENTRAL MOUNTAIN CHAIN WITH SURFACE DEWPOINT TEMPERATURES MIXING DOWN INTO THE 30S COMPARED TO ALMOST 10 DEGREES HIGHER THIS MORNING. ALONG THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN AND OVER THE ADJACENT HIGHLANDS...20Z LAPS ANALYSIS IS SHOWING SBCAPE VALUES OF 700-1300 J/KG WITH LIFTED INDICES OF -3 TO -6C. WIND PROFILE SHOWING GOOD VEERING WITH HEIGHT ALTHOUGH VERY LITTLE SPEED SHEAR. PERHAPS A LATER START TODAY GIVEN COOLER AFTERNOON TEMPERATURES EAST OF THE CENTRAL MOUNTAIN CHAIN...SO LOOK FOR A FEW STRONG STORMS BY EARLY EVENING BETWEEN RATON...CLINES CORNERS...SANTA ROSA AND RUIDOSO. A RIDGE OF HIGH PRESSURE WILL CONTINUE TO EXPAND OVER THE DESERT SOUTHWEST AND GREAT BASIN OVERNIGHT THEN SHIFT OVER THE CENTRAL AND SOUTHERN ROCKIES ON SUNDAY INTO MONDAY...LEADING TO A WARMING TREND WITH TEMPERATURES FORECAST TO GO ABOVE NORMAL AREAWIDE. GOOD SURFACE HEATING AND ADEQUATE MOISTURE WILL LEAD TO DAYTIME HEATING TRIGGERED SHOWERS AND STORMS SUNDAY AND MONDAY...WHICH WILL FOLLOW NORMAL DIURNAL TRENDS. DRIER AIR WILL BEGIN TO INFILTRATE THE WEST ON MONDAY AS A WEST COAST TROUGH DIRECTS THE PACIFIC DRY SLOT OVER THE DESERT SOUTHWEST AND GREAT BASIN. THIS WILL SHIFT THE BEST CHANCES FOR RAIN SLIGHTLY FURTHER EAST MONDAY AFTERNOON...THEN SHIFTING EVEN FURTHER EAST MONDAY NIGHT WITH DRY AIR OVERTAKING MOST OF THE STATE BY TUESDAY. MANY LOCALES WILL SEE THE HIGHEST TEMPERATURE READINGS SO FAR THIS CALENDAR YEAR IN THE UPCOMING WEEK. AT THE ALBUQUERQUE SUNPORT...WE MAY SEE THE FIRST 90 DEGREE DAY AS EARLY AS MONDAY ALTHOUGH OUR FORECAST HOLDS OFF UNTIL TUESDAY WITH 91. THE FORECAST FOR LATE WEEK AND INTO THE WEEKEND IS LOOKING WETTER WITH BOTH THE 12Z GFS AND ECMWF SHOWING A DEEPER WEST COAST TROUGH AND THE POTENTIAL TO TAP SOME TROPICAL MOISTURE. KEPT SLIGHT CHANCE POPS AREAWIDE FOR FRIDAY THROUGH SATURDAY...BUT WATCH FOR A POSSIBLE UPTREND WITH MORE/SUBSEQUENT MODEL RUN-TO-RUN CONSISTENCY. 11 && .FIRE WEATHER... CONFIDENCE INCREASING FOR A PATTERN CHANGE DURING THE NEXT SEVERAL DAYS. THIS MEANS WARMER/DRIER AND EVENTUALLY BREEZIER CONDITIONS FROM THE MORE TYPICAL WEST/SOUTHWEST DIRECTION. MODELS ARE HINTING AT SOME MORE MOISTURE LATE NEXT WEEK OR THE FOLLOWING WEEKEND DUE TO A PACIFIC TROUGH. EITHER WAY...LOOKING AT AN EXTENDED PERIOD OF LOW HUMIDITY/HIGH HAINES VALUES AND BREEZIER CONDITIONS TUESDAY THROUGH THURSDAY. UPPER RIDGE WILL GRADUAL BUILD OVER THE AREA TODAY THROUGH MONDAY. MOISTURE TRAPPED WITHIN THIS RIDGE WILL MIX OUT IN THE FORM OF ISOLD TO SCATTERED SHOWERS AND THUNDERSTORMS. THE FOOTPRINT OF WETTING RAIN WILL LESSEN EACH DAY WITH MORE OF A MIX OF WET/DRY ACTIVITY DURING THIS PERIOD. THE MTN AREAS HAVE THE BEST CHANCE OF SEEING SOME WETTING RAIN. GUSTY OUTFLOW WINDS WOULD BE A CONCERN. HUMIDITY VALUES WILL GRADUALLY LOWER WHILE TEMPERATURES WARM. HAINES VALUES WOULD EVENTUALLY START GETTING INTO THE 5/6 RANGE SUNDAY/MONDAY BUT NOT ALL AREAS. HIGH TEMPS SHOULD BE A FEW DEGREES ABOVE NORMAL WESTER/CENTRAL AREAS SUNDAY AND THEN BE NEAR TO ABOVE NORMAL PRETTY MUCH AREAWIDE ON MONDAY. NOT A LOT OF WIND EXPECTED ON SUNDAY EXCEPT FOR NEAR SHOWERS/STORMS BUT THE GRADIENT OVERALL SHOULD INCREASE ON MONDAY...ESPECIALLY EASTERN PLAINS AND THE FAR WEST. BY TUESDAY...MOST OF THE SHOWER/THUNDERSTORM ACTION SHOULD BE DONE AS A MID LEVEL DRY INTRUSION MOVES OVER THE AREA. RH VALUES WILL PLUMMET WHILE TEMPERATURES REMAIN ABOVE NORMAL BETWEEN 5 TO 10 DEGREES. HAINES VALUES SHOULD BE A SOLID 5/6 AND MIX HEIGHTS SHOULD BE NEAR TO ABOVE NORMAL. BREEZES WILL ALSO PICK UP. PERHAPS SOME LOCALIZED RED FLAG CONDITIONS ACROSS PORTIONS OF THE EAST. ALTHOUGH FUEL CONDITIONS ARE PRETTY GREEN RIGHT NOW SO THE THREAT OF LARGE FIRES IS REDUCED THERE. THE TREND MENTIONED ABOVE SHOULD CONTINUE WEDNESDAY/THURSDAY AS THE RIDGE SOFTENS OR LESSENS IN STRENGTH. THE TUESDAY THROUGH THURSDAY PERIOD REPRESENTS A GRADUAL BREAK DOWN OF THE UPPER RIDGE PATTERN. SOME BREEZINESS WILL CONTINUE WED/THUR WITH RH VALUES FALLING WELL INTO THE SINGLE DIGITS. TEMPS WOULD REMAIN ABOVE NORMAL ON WED BUT GRADUALLY LOWER TO NEAR NORMAL ON THURSDAY THANKS TO THE APPROACH OF A PACIFIC TROUGH. WIND SPEEDS APPEAR TO BE A LIMITER IN TERMS OF RED FLAG...PLUS FUEL CONDITIONS...SO WILL MONITOR THAT TREND. PRETTY TYPICAL FOR THE EARLIER HALF OF JUNE. THE BIG STORYLINE WOULD BE THE WARMER TEMPS AND MUCH LOWER RH VALUES COMPARED TO WHAT WE HAVE BEEN EXPERIENCING. MODELS HINT AT SOME MOISTURE FLOWING INTO THE AREA LATE WEEK OR THE FOLLOWING WEEKEND. THIS WOULD BE DUE TO A SOUTHERLY FETCH OFF THE SUBTROPICS ACROSS THE MID LEVELS AS WELL AS A FETCH FROM THE SIERRA MADRE. DEPENDING ON HOW LONG THE PACIFIC LOW SITS TO THE WEST...THIS COULD BE A DRIER LIGHTNING SCENARIO BUT THE ATMOSPHERE COULD MOISTEN ENOUGH TO SUPPORT WETTER STORMS AS THE PATTERN UNFOLDS. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 511 AM MDT SAT MAY 30 2015 NMZ501>540-311115- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 511 AM MDT SAT MAY 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP ONCE AGAIN THIS AFTERNOON. A FEW STORMS MAY PRODUCE GUSTY OUTFLOW WINDS AND SMALL HAIL...MAINLY IN THE MOUNTAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY AND MONDAY. SMALL HAIL WILL BE THE MAIN THREAT FROM THE STRONGER STORMS. LOCALIZED HEAVY RAINFALL IS POSSIBLE BUT LIGHT WINDS ALOFT WILL KEEP THE THREAT OF SEVERE THUNDERSTORMS VERY LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. 33
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 441 PM MDT SAT MAY 30 2015 NMZ515-528-302330- FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS- 441 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORA COUNTY UNTIL 530 PM MDT... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF OCATE...OR 19 MILES NORTHWEST OF WAGON MOUND...MOVING SOUTH AT 15 MPH. HAIL RANGING IN SIZE FROM PEA TO NICKEL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... OCATE. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3629 10504 3630 10482 3602 10475 3600 10508 TIME...MOT...LOC 2239Z 356DEG 13KT 3622 10493 43
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
514 PM MDT SAT MAY 30 2015
NMZ515-527-310000-
RATON RIDGE/JOHNSON MESA-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
514 PM MDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
600 PM MDT...
AT 512 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTH OF SEGUNDO...OR 20 MILES WEST OF
RATON...MOVING SOUTH AT 10 MPH.
PEA TO NICKEL SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.
HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
COLFAX COUNTY.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3695 10472 3673 10460 3671 10463 3667 10484
3667 10485 3666 10485 3665 10492 3690 10494
TIME...MOT...LOC 2312Z 346DEG 7KT 3686 10481
43SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 523 PM MDT SAT MAY 30 2015 NMZ527-530-310015- RATON RIDGE/JOHNSON MESA-UNION COUNTY- 523 PM MDT SAT MAY 30 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UNION COUNTY UNTIL 615 PM MDT... AT 523 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DES MOINES...MOVING SOUTH AT 5 MPH. PENNY SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN UNION COUNTY. ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND HAZARDOUS DRIVING CONDITIONS. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES. && LAT...LON 3671 10396 3676 10374 3653 10361 3646 10394 TIME...MOT...LOC 2323Z 346DEG 6KT 3668 10384 43
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
616 PM MDT SAT MAY 30 2015
NMZ515-528-310100-
FAR NORTHEAST HIGHLANDS-EAST SLOPES SANGRE DE CRISTO MOUNTAINS-
616 PM MDT SAT MAY 30 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN COLFAX COUNTY UNTIL 700
PM MDT...
AT 614 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF CIMARRON...OR 28 MILES WEST OF
RATON...MOVING SOUTHWEST AT 15 MPH.
PENNY SIZE HAIL AND WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
HEAVY RAIN WILL BE LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CIMARRON...PHILMONT SCOUT RANCH AND UTE PARK.
OTHER LOCATIONS IN THE WARNING INCLUDE ELLIOT BARKER WILDLIFE AREA
AND PHILMONT SCOUT RANCH.
ACCUMULATIONS OF SMALL HAIL ON ROADS CAN CREATE VERY SLICK AND
HAZARDOUS DRIVING CONDITIONS.
HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST
RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
&&
LAT...LON 3684 10499 3679 10487 3675 10482 3668 10479
3642 10488 3658 10516 3659 10516 3662 10517
3666 10517
TIME...MOT...LOC 0014Z 027DEG 15KT 3673 10491
43The Pueblo radar (KPUX), 191 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
1 hail. Local standard time, as filed.
Hail accumulated up to 3 inches deep along U.S. 64.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 568778.